Heavy Snow, Black Hawk
- When
- March 4, 10:00 AM CST to March 5, 1:00 AM CST
- Where
- Black Hawk forecast zone
- Property damage
- $1,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
A cold front dropped southeast across the state during the evening of the 3rd and early morning of the 4th. The front stalled to the south of Iowa across central Missouri.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front dropped southeast across the state during the evening of the 3rd and early morning of the 4th. The front stalled to the south of Iowa across central Missouri. A very strong baroclinic zone set up across the frontal boundary with temperatures in the teens to low 20s north of the front, and in the 40s and 50s to the south of it. An upper level vorticity maximum moved across the state during the day on the 4th. In addition, very strong frontogenetic forcing was in place. The heavy snow fell in two bands. The northern band was about 20 miles wide and extended from near Denison in Crawford County, through southern Webster County, then through Bremer County. The snow in this band was caused by very strong mid level forcing. The heaviest snow fell in Franklin, Butler and Bremer Counties. Twelve inches of snow fell in Waverly in Bremer County, 11 inches fell in Franklin County at Hampton, and also in Clarksville in Butler County. General snow amounts in the band, outside of these heavier reports, were in the 6 to 9 inch range. To the south, heavy snow was more associated with lower level forcing and some convection. A broad band of snow in the 5 to 7 inch range fell from southeast of Des Moines on east. Some of the heavier snow reported was in Mahaska County at Oskaloosa with 7.5 inches, in Marion County at Knoxville, and in Wapello County at Ottumwa. There was some patchy sleet and freezing drizzle mixed with the snow in the southern band at the onset, however it did not last very long. Due to the cold temperatures, the snow was very light and fluffy. It did cause some travel problems, but did not cause any major disruption. Winds during the event were in the 15 to 25 MPH range. This was enough to cause drifting, but not strong enough to restrict visibility in blowing snow. Damage from the storm system was very minor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 4, 4:00 AM CST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CST TUE MAR 4 2003 INTERESTING DAY ON TAP. BOTH THE AVN AND ETA HAVE COME PRETTY MUCH IN LINE NOW WITH SOME MINOR DIFFERENCES. SURFACE LOW OVER THE TX PANHANDLE WL MOVE INTO SRN IL BY MIDNIGHT TONIGHT. THE WARM FRONT FROM THIS LOW STRETCHES FROM THE LOW INTO NORTHERN MISSOURI. MEANWHILE A COLD FRONT IS PUSHING SOUTH ACROSS IOWA ATTM. IN ADDITION...A VORT MAX IS PROGGED TO MOVE ACROSS NRN MO/SRN IA BETWEEN 18Z AND ABOUT 02Z. WE HAVE A DYNAMIC SYSTEM WITH VERY GOOD FRONTOGENETICAL FORCING AND GOOD OVER RUNNING. I WOULD LIKE TO SEE A BIT MORE MOISTURE IN PLACE BUT THE SYSTEM SHOULD BRING ENOUGH IN AND THE VORT MAX WILL ENHANCE SNOW FALL THIS AFTERNOON. WHILE SOME FLURRIES OR LIGHT SNOW MAY FALL THIS MORNING... 0ACCUMULATING SNOW IS NOT EXPECTED TO START IN EARNEST UNTIL THE AFTERNOON HOURS. AS A RESULT I HAVE UPGRADED THE WATCH AREA TO A WARNING. BOTH THE ETA AND AVN INDICATE A BAND OF 3 OR FOUR INCHES OF SNOW JUST NORTH OF THE WARNING AREA SO I HAVE INCLUDED A WINTER WEATHER ADVISORY FOR SNOW DURING THE SAME TIME FRAME. THE MAIN EVENT SHOULD END DURING THE MID EVENING HOURS WITH SOME LINGERING FLURRIES OR LIGHT SNOW WITH LITTLE ACCUMULATION ENDING AROUND MIDNIGHT. I WILL KEEP THE WARNING/ADVISORY GOING UNTIL 9 PM. AFTER THAT TIME THINGS WILL QUIET DOWN FAIRLY QUICKLY. HAVENT LOOKED AT THE EXTENDED MUCH SO I HAVE LEFT THE LONGER RANGE FORECAST AS IS SINCE IT APPEARED ON TRACK. .DSM...WINTER STORM WARNING THIS AFTERNOON AND EVENING SE OF ALO-BNW-AIO LINE. WINTER WEATHER ADVISORY THIS AFTERNOON AND EVENING BETWEEN A WAVERLY TO FORT DODGE TO DENISON LINE AND AN ALO-BNW-AIO LINE. FAB
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 545 AM CST TUE MAR 4 2003 ...ACCUMULATING SNOW IS FORECAST FOR MUCH OF CENTRAL IOWA THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL PUSH EAST OUT OF THE SOUTHERN PLAINS TODAY AND TONIGHT. AS IT PUSHES EAST IT IS EXPECTED TO DROP UP TO 9 INCHES OF SNOW OVER PARTS OF THE SOUTHERN PORTION OF CENTRAL IOWA. THE MAIN AREA AFFECTED BY THE SNOW WILL BE ALONG AND SOUTHEAST OF A LINE FROM MARSHALLTOWN TO DES MOINES TO LAMONI. NORTH OF THIS LINE...UP TO A LINE FROM WATERLOO TO FORT DODGE TO DENISON...SNOWFALL IS EXPECTED TO BE IN THE 2 TO 4 INCH RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION CAN BE OBTAINED AT WW
The national radar mosaic for the moment the first event began.
20 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340180, 5340181, 5340182, 5340183, 5340184, 5340185, 5340186, 5340187, 5340188, 5340189, 5340190, 5340191, 5340192, 5340193, 5340194, 5340195, 5340196, 5340197, 5340198, 5340199.